Woman on antibiotics develops a 'black hairy tongue' in bizarre medical case
A case study recently published in the New England Journal of Medicine is raising awareness about a condition being referred to as "black hairy tongue."
As the name suggests, it presents as dark patches that resemble hair, but are, according to CNN, "tiny nubbins on the tongue, called papillae, that have grown longer and turned black" due to bacteria forming on trapped food particles.
The case outlined in the journal involves a woman who was prescribed two kinds of antibiotics after being injured in a car accident.
Not long after, the tongue blackness appeared, as did nausea and a foul taste in her mouth. She was given different medications and the problem disappeared after about four weeks.
Antibiotics are said to be just one of many factors that can result in black hairy tongue.
Photos: New England Journal of Medicine
Others include tobacco use, poor oral hygiene, and mouthwash that causes irritation, notes USA Today.